Hail, Pembina
- When
- June 27, 2:42 PM CST to 2:44 PM CST
- Where
- Pembina County, 0.91 mi W of Walhalla
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 48.920, -97.920
Quarter to half dollar sized hail fell.
Temperatures rose into the 80s during the afternoon of the 27th along with dew points in the low to mid 60s. By mid to late afternoon a cold front and a strong short wave moved into the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Temperatures rose into the 80s during the afternoon of the 27th along with dew points in the low to mid 60s. By mid to late afternoon a cold front and a strong short wave moved into the region. At 3 p. m. the cold front extended along a line from Langdon to Lakota to just west of Jamestown. Showers and thunderstorms formed along the cold front, but the first strong thunderstorm formed in southern Manitoba and tracked south-southeast into the Pembina and Cavalier county areas. Most of the storms stayed west of the Red River, although a few did form to the east of it. In addition, most storms showed strong rotation in many different areas of each individual storm. These storms produced large hail and tornadoes. Local news media and storm chasers took many pictures during the event, as most of the tornadoes were visible from long distances.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 27, 1:57 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 257 PM CDT SAT JUN 27 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 300 PM CDT SAT JUN 27 2015 THE MAIN CHALLENGE WILL BE SEVERE WEATHER THIS AFTERNOON/EVENING. MODELS ARE IN GOOD AGREEMENT OVERALL AND THE DETAILS ARE TOUGH TO TIME WITH ANY CONVECTIVE EVENT...BUT THE HRRR SEEMS TO HAVE A GOOD HANDLE AS USUAL. FOR REST OF THIS AFTERNOON/EVENING...IT APPEARS THAT THE SEVERE STORMS SHOULD DEVELOP BY 4 PM IN NORTHEAST ND THEN SPREAD SOUTH AND EAST THROUGH THIS EVENING. GIVEN THE STRONG SHEAR/INSTABILITY COMBINATION...ALL MODES OF SEVERE WEATHER POSSIBLE WITH VERY LARGE HAIL ALSO POSSIBLE. A TORNADO WATCH HAS BEEN ISSUED FOR THE ENTIRE FA UNTIL 10 PM. MOST STORMS SHOULD ROTATE FAIRLY EASILY AND IF MOISTURE CONVERGENCE AND LOW LEVEL SHEAR IS ENHANCED...THEN THE TORNADIC THREAT WILL INCREASE. STORMS SHOULD MOVE INTO THE EASTERN AREAS TOWARDS 6Z AS THEY WEAKEN SOMEWHAT WITH SUNSET. ON SUNDAY...IT SHOULD BE DRY MOST AREAS WITH A FEW SHOWERS AND STORMS IN THE FAR EAST. TEMPS WILL BE A BIT COOLER THAN TODAY BUT STILL WARM IN THE LOW 80S FOR MOST AREAS. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 300 PM CDT SAT JUN 27 2015 FOR MON...IT SHOULD BE DRY AND WARM WITH HIGHS INTO THE MID AND PERHAPS UPPER 80S. ON TUE...THERE WILL BE THE CHANCE FOR SOME AFTERNOON SHOWERS MAINLY IN THE WEST. INSTABILITY IS LACKING WITH FAIRLY STABLE AIR IN PLACE...SO NOT EXPECTING ANY THUNDER. TEMPS WILL BE COOLER GIVEN MORE CLOUDS AND EXPECTED SHOWERS. RELATIVELY HIGH AMPLITUDE LONG WAVE RIDGE WAS LOCATED OVER WESTERN NORTH AMERICA WHILE A LONG WAVE TROUGH WAS OVER EASTERN NORTH AMERICA. PATTERN RETROGRADES A BIT AND DE AMPLIFIES A BIT BY THE END OF THE PERIOD. THE FLOW ALOFT WAS STILL SPLIT WITH STREAMS MERGING OVER THE NORTHERN PLAINS. IN THE SOUTHERN STREAM, THE GFS WAS A LITTLE FASTER THAN THE GFS. IN THE NORTHERN STREAM, THE ECMWF WAS FASTER THAN THE GFS. THE ECMWF WAS BRINGING AN UPPER LOW INTO WESTERN CANADA AFTER WED. CURRENT TREND SHOWS THE ECMWF BACKING OFF MOVING TROUGH INTO CANADA. WILL BLEND THE ECMWF AND GFS. HIGH TEMPS WERE DECREASED TWO OR THREE DEGREES FOR WED...DECREASE A DEGREE OR TWO FOR THU...LITTLE CHANGE FRI AND FOUR OR FIVE DEGREES HIGHER FOR SAT. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1255 PM CDT SAT JUN 27 2015 HIGH LEVEL OVERCAST WAS ALONG THE RED RIVER AND INTO SOUTHERN MAN. A MOSTLY CLEAR SKY WAS MOVING INTO THE FAR NORTHWEST ZONES AND A PARTLY CLOUDY SKY WAS OVER MUCH OF THE EASTERN ZONES. CIGS WERE MOSTLY ABOVE 10 THOUSAND FT. SOME CUMULUS WAS AROUND THE BJI AREA...WOULD EXPECT CIGS BETWEEN 4 AND 5 THOUSAND FT. EXPECTED THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE AREA AND CONCURRENT MVFR/IFR CONDITIONS EXPECTED WITH STORMS. SOUTH WINDS WILL SHIFT NORTHWEST WITH FRONTAL PASSAGE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...HOPPES/DK AVIATION...DK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 1135 AM CDT SAT JUN 27 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281645- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 1135 AM CDT SAT JUN 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS THE REGION. ISOLATED THUNDERSTORMS ARE EXPECTED AHEAD OF A FRONT DROPPING SOUTH FROM CANADA INTO NORTHEASTERN NORTH DAKOTA THIS AFTERNOON AND THEN SPREAD SOUTHEAST DURING THE REST OF THE AFTERNOON AND EVENING. THE AREA OF HIGHEST INSTABILITY AND SHEAR FOR STRONGEST STORMS AND POSSIBLE TORNADOES IS OVER THE NORTHERN AND CENTRAL RED RIVER VALLEY...INCLUDING GRAND FORKS AND SURROUNDING AREAS. HAIL...POSSIBLY LARGER THAN 2 INCHES...AND DAMAGING WINDS ARE ALSO THREATS. COVERAGE OF THE SEVERE STORMS WILL BE ISOLATED TO SCATTERED IN NATURE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WEAK UPPER LEVEL DISTURBANCES MOVING SOUTHEAST THROUGH THE AREA WILL GIVE PERIODIC SLIGHT CHANCES FOR THUNDERSTORMS THROUGH NEXT WEEK. BUT AT THIS TIME WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
230 PM CDT SAT JUN 27 2015
MNZ006-272000-
LAKE OF THE WOODS MN-
230 PM CDT SAT JUN 27 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE OF THE WOODS COUNTY
UNTIL 300 PM CDT...
AT 229 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHEELERS POINT...OR 43 MILES EAST OF ROSEAU...MOVING NORTHEAST AT 25
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
WHEELERS POINT AROUND 240 PM CDT.
LAT...LON 4887 9469 4884 9470 4883 9471 4879 9470
4875 9488 4891 9499 4901 9472 4888 9468
TIME...MOT...LOC 1929Z 245DEG 21KT 4888 9481
JKThe Fargo/Grand Forks radar (KMVX), 161 km away, was scanning. The volume nearest the first event began at 20:40 UTC.
26 hail, 18 tornado, 9 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Quarter to half dollar sized hail fell.
A rope tornado touched down in open fields east of Osnabrock. Peak wind speeds were estimated at 70 mph.
Nickel to quarter sized hail fell in the town of Concrete and at the nearby Cavalier Air Force Station.
The tornado touched down west of Milton and tracked into the southwestern side of town before dissipating. Eight empty grain cars in a grain train at the Milton loading facility were blown over to the southwest. Peak wind speeds were estimated at 90 mph.
The tornado tracked from two miles north-northwest of Union, through town, and to about one mile south of Union. The tornado snapped numerous cottonwood and oak trees along its path. It also snapped one power pole and twisted a road sign. Peak wind speeds were estimated at 100 mph.
This tornado tracked across mainly open fields, kicking up a red and black dirt plume. The tornado was viewed and photographed by numerous trained spotters. Peak wind speeds were estimated at 85 mph.
The tornado tracked across a shelterbelt and along the edge of a farmstead. A few large branches were broken down and tossed across the field, but no structures were hit. Peak wind speeds were estimated at 75 mph.
The tornado remained over open fields east of Fordville. Peak winds were estimated at 75 mph.
This funnel cloud was viewed from the Grand Forks International Airport.
The tornado developed well behind the rain and hail of a rapidly intensifying thunderstorm. It was observed and reported by a spotter near Sharon. The tornado blew down an old barn and blew out two steel grain bins at one farmstead, snapped six pine trees at a second, and snapped several poplar trees at a third. Peak winds were estimated at 100 mph.
This funnel cloud tracked to the east-southeast.
Large hail and brief heavy rain preceded the arrival of a weak tornado.
The hail was still unmelted 45 minutes after it fell.
The tornado touched down along the eastern edge of the Forest River Colony and passed just west of Inkster, before dissipating about two miles east-northeast of Orr. The tornado was observed by Grand Forks Air Force Base personnel at about 408 p. m. CST. A few oak trees were snapped in the Forest River Valley while other large tree branches were broken down in shelterbelts along its path. Peak winds were estimated at 100 mph.
Hail up to hen egg size fell across Wheatfield Township.
The tornado was viewed in open country south of highway 15 moving east.
The tornado touchdown was brief and in an open field.
A tornado briefly touched down in an open field.
The hail fell across the northwest side of Golden Lake. Some small tree branches were also blown down.
The remaining funnel cloud was visible for several more minutes after the tornado lifted. The tornado broke down large branches in shelterbelts along its path. Peak winds were estimated at 70 mph.
A large swath of hen egg sized hail fell across portions of Edendale Township.
The tornado damaged numerous trees in shelterbelts and snapped a few power poles along its path. Peak winds were estimated at 110 mph.
A persistent wall cloud with funnel was observed.
Large hail and strong winds produced widespread rooftop and crop damage in the Clifford area.
Debris from this tornado was visible on radar. The tornado snapped numerous trees in shelterbelts and partially debarked others. Peak winds were estimated at 120 mph.
The tornado snapped numerous trees in shelterbelts along its path, scoured bean fields, and snapped two power poles. Peak winds were estimated at 110 mph.
The hail fell at the intersection of county roads 15 and 13.
The funnel cloud was observed from Interstate 94.
A rope funnel was observed from near Page, looking east.
Quarter to golf ball sized hail fell in McLeod.
A persistent wall cloud with funnel were observed near Mayville.
Numerous large tree branches were broken down around town.
Strong winds and large hail impacted southern Maple River Township.
A persistent wall cloud and brief funnel were observed from Lake Elsie.
The tornado broke down large trees and numerous large tree branches. It also flipped and tossed a large wooden play center for several yards and jumbled septic tank PVC pipes which extended westward from the house at ground level. Peak winds were estimated at 90 mph.
Numerous trees were snapped and a steel grain bin was blown off its foundation at one farmstead. A neighboring farmstead also had numerous large branches blown down. Peak winds were estimated at 90 mph.
A funnel cloud was observed between Hankinson and Fairmount.
The tornado crossed highway 11 and quickly became enshrouded in heavy rain and hail. Large tree branches were blown down in shelterbelts along its path. Peak winds were estimated at 80 mph.
Large hail and very heavy rain fell across eastern Devillo Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for North Dakota, 2015Warnings in North Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575195, 575196, 575198, 575199, 575200, 575208, 575212, 575213, 575216, 576140, 575219, 575221, 576141, 575222, 575228, 576142, 575230, 575231, 575232, 575233, 575234, 575235, 575236, 575237, 575238, 575239, 575240, 575241, 575243, 575246, 575250, 576143, 575252, 575254, 576144, 575255, 576145, 575260, 575261, 575262, and more.